Texas, 2010

Flash Flooding and Flooding in Texas, September 19 to 20, 2010

September 19 to 20, 2010 · NWS CRP · 29 events in 7 counties and zones

On Friday September 17th, 2010, Hurricane Karl made landfall over central Mexico near Veracruz nearly 600 miles south of Corpus Christi Texas. However, well to the north of Karl, a very moist tropical air mass resided and became the focus for a significant rainfall event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$6.6 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

On Friday September 17th, 2010, Hurricane Karl made landfall over central Mexico near Veracruz nearly 600 miles south of Corpus Christi Texas. However, well to the north of Karl, a very moist tropical air mass resided and became the focus for a significant rainfall event. This rain event resulted in record flooding on Oso Creek in Corpus Christi, one flash flood fatality, and the flooding of numerous streets, homes, and vehicles along the immediate Texas coastline.

On Sunday September 19th, a low pressure trough developed along the mid Texas coast and interacted with an upper level disturbance which focused the heaviest rainfall over Corpus Christi, Sinton, and Rockport. The heaviest rains occurred between 900 AM and 300 PM Sunday in which up to 7 inches of rain was recorded. These heavy rains caused widespread street flooding and road closures in Aransas, San Patricio, Nueces, and Kleberg Counties. Many homes in Corpus Christi were flooded, especially in the neighborhoods near the intersection of Holly and Greenwood. On Monday September 20th, another 1 to 2 inches of rainfall were recorded.

Runoff from these heavy rains flowed into Oso Creek, which runs along the southwest edge of Corpus Christi. The only gaging site on Oso Creek, located on FM 763 about 2 miles west of town, recorded a rapid rise up to 28 feet on Sunday, before it stopped working. A post storm survey conducted by the National Weather Service and United States Geological Survey confirmed the creek crested at 30.62 feet around 805 AM Monday morning which beat the previous record of 29.37 feet set back on August 10th, 1980 during Hurricane Allen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 18, 10:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 18, 10:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1152 PM CDT SAT SEP 18 2010

.DISCUSSION...SEE AVIATION SECTION FOR 06Z TAFS.

&&

.AVIATION...DEEP TROPICAL MOISTURE WILL LEAD TO PERIODIC
SHOWERS AND MVFR CIGS/VSBYS WITH SPORADIC IFR/LIFR CIGS AND
VSBYS THROUGH LATE SUNDAY AFTERNOON. MAY SEE SOME DECREASE
IN PRECIP ACROSS THE VCT AREA BY LATE AFTERNOON BUT MVFR
CIGS SHOULD HOLD THERE.

&&

.PREV DISCUSSION... /ISSUED 1010 PM CDT SAT SEP 18 2010/

DISCUSSION...LATEST MSAS ANALYSIS SHOWS EASTERLY FLOW OF 20-25
KNOTS OFFSHORE INCREASING THE LOW LEVEL MOISTURE CONVERGENCE ALONG
THE COAST. 00Z CRP SOUNDING SHOWED SATURATED LAYER UP TO 500 MB
WITH EASTERLY FLOW OF 30-35 KNOTS FROM 1 KFT TO 20 KFT. EXPECT
CONTINUED EASTERLY FEED OF RICH TROPICAL MOISTURE WITH PWAT VALUES
OF 2.7 TO 2.8 INCHES THROUGH SUNDAY AS SURFACE TROUGH SLOWLY MOVES
INLAND. THE MID LEVEL TROUGH AXIS WILL REMAIN ALONG THE COAST WITH
ADEQUATE UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF
25H JET AXIS OVER SOUTHEAST TEXAS. THIS WILL KEEP THREAT OF HEAVY
RAIN ALONG THE COAST AND WILL KEEP FLASH FLOOD WATCH FOR THE
COASTAL COUNTIES THROUGH SUNDAY AFTERNOON THE SAME AS ADDITIONAL 2
TO 3 INCHES OF RAIN WILL BE POSSIBLE. NO CHANGES TO EARLIER UPDATE
PACKAGE.

MARINE...00Z CRP SOUNDING SHOWED STRONG EASTERLY FLOW OF 30
KNOTS OFF THE SURFACE AND WINDS HAVE BEEN A BIT STRONGER OVER
THE GULF WATERS WITH AN OCCASIONAL INCREASE TO SCA LEVELS
OVER THE BAYS WITHIN RAIN AREAS. WILL SHOW SCA FOR WINDS TO
CONTINUE INTO THE OVERNIGHT HOURS WITH A SLOW DECREASE OVER
THE GULF WATERS TOWARD MORNING TO BELOW SCA LEVELS BUT SEAS
WILL CONTINUE IN THE 7 TO 8 FEET RANGE THROUGH SUNDAY.

TIDES...TIDES LEVELS AND BAY LEVELS CONTINUE TO RUN FROM
1.25 TO 1.5 FEET ABOVE EXPECTED THIS EVENING...WITH CURRENT
READINGS ALONG THE COAST AT ABOUT 1.5 FEET MSL WHILE THE BAYS
ARE AT 1.5 TO 1.8 FEET MSL. WITH MODEST EASTERLY FLOW CONTINUING
TONIGHT AND LEVELS GOING BACK UP TOWARD HIGH TIDE...EXPECT THE
WATER WILL BE A LITTLE HIGHER THAN THE 2.2 FEET AT BOB HALL
AND PORT O'CONNOR EARLIER TODAY...MAY BE CLOSER TO 2.5 FEET
MSL AT THE AREA BEACHES. BAY LEVELS WILL LIKELY BE ABOVE 2
FEET IN AREAS NORTH OF PACKERY CHANNEL. COASTAL FLOOD ADVISORY
WILL CONTINUE THROUGH SUNDAY AFTERNOON...AND MAY NEED TO BE
EXTENDED FOR THE BAYS AS WATER LEVELS WILL BE SLOWER TO RECEDE.

PREV DISCUSSION... /ISSUED 658 PM CDT SAT SEP 18 2010/

DISCUSSION...AS DEEP TROPICAL MOISTURE CONTINUES TO FEED INTO
SOUTH TEXAS WITH THE SURFACE TROUGH SLOWLY MOVING INLAND ALONG
THE COAST...WILL RAISE POPS TO CATEGORICAL FOR THE COASTAL PLAINS
AND COASTAL WATERS. LOOP OF KCRP RADAR INDICATES A CIRCULATION
MOVING INLAND SOUTH OF BAFFIN BAY. THERE HAVE BEEN A FEW GUSTS
BETWEEN 28-30 KNOTS ALONG THE COAST WITH THE HEAVIER RAIN BANDS
WITH SUSTAINED WINDS AROUND 20 KNOTS. THERE WILL BE PERIODS OF
HEAVY RAIN MIXED IN WITH LARGER AREAS OF LIGHT PRECIP THROUGH THE
EVENING ALONG THE COAST. MOISTURE CONVERGENCE INCREASES ALONG THE
COAST AGAIN DURING THE OVERNIGHT HOURS AND RAISE POPS TO CATEGORICAL
IN THIS REGION. NO CHANGES TO FLASH FLOOD WATCH CONFIGURATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  85  76  85  77  /  80  80  50  60  40
VICTORIA          74  87  74  88  75  /  70  60  30  40  30
LAREDO            76  88  75  91  77  /  60  60  50  50  30
ALICE             74  86  75  86  75  /  80  80  50  60  30
ROCKPORT          75  85  77  85  76  /  80  80  50  60  40
COTULLA           73  85  72  89  75  /  60  50  40  40  30
KINGSVILLE        75  86  76  86  76  /  80  80  50  60  30
NAVY CORPUS       77  85  79  85  79  /  80  80  50  60  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO.

     COASTAL FLOOD ADVISORY UNTIL 5 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
     PATRICIO.

GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM CDT SUNDAY
     FOR THE FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT
     ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM CDT SUNDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO
     PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL OUT 20 NM.

&&

TMT/89...SHORT TERM/AVIATION
Hazardous weather outlook, Sep 18, 1:58 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
258 PM CDT SAT SEP 18 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-191100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
258 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
COASTAL COUNTIES OF SAN PATRICIO...NUECES...KLEBERG...ARANSAS...
REFUGIO AND CALHOUN THROUGH SUNDAY AFTERNOON. A COASTAL FLOOD
ADVISORY IS IN EFFECT THROUGH SUNDAY BETWEEN BAFFIN BAY AND THE
MATAGORDA SHIP CHANNEL. TROPICAL FUNNELS AND WATERSPOUTS ARE
POSSIBLE OVER THE MARINE AREAS THROUGH TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT TODAY FOR HIGH SWELLS. THERE IS A MODERATE
RISK FOR RIP CURRENTS NEAR THE COAST TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY FOR HIGH SWELLS IS EXPECTED TO END AROUND
NOON ON SUNDAY. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH SUNDAY AFTERNOON FOR THE COASTAL COUNTIES MENTIONED IN THE
DAY 1 OUTLOOK. THE COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH
SUNDAY AFTERNOON. THERE IS ALSO A LOW POTENTIAL FOR ISOLATED
WATERSPOUTS AND WEAK TORNADOES THROUGH THE BEGINNING OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

GW

The radar

The Corpus Christi radar (KCRP), 19 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 6 flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Nueces

When
September 19, 2:00 AM CST to 11:48 AM CST
Where
Nueces County, 2.99 mi S of Gardendale to 3.83 mi SSE of Cabaniss Naf
Reported by
NWS Employee
Coordinates
27.657, -97.386

Rainfall amounts of 7 inches occurred in the Kings Crossing subdivision with a two day rainfall total at 10.15 inches.

Heavy Rain, Aransas

When
September 19, 7:00 AM CST to 3:11 PM CST
Where
Aransas County, 1.83 mi W of Fulton
Reported by
Trained Spotter
Coordinates
28.070, -97.060

Rainfall total of nearly 3 inches in the past 8 hours.

Heavy Rain, Aransas

When
September 19, 8:00 AM CST to 4:00 PM CST
Where
Aransas County, 1.38 mi N of Rockport
Reported by
Law Enforcement
Coordinates
28.040, -97.050

Rainfall amount of 4.5 inches with 2.5 inches in 1 hour between 3 and 4 PM.|Water was over the roads but passable.

Flash Flood, Kleberg

When
September 19, 8:45 AM CST to 9:45 AM CST
Where
Kleberg County, 1.78 mi SE of Kingsville to 1.88 mi SSE of Kingsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.499, -97.853

Shelly Blvd. between Ailsie Avenue and General Cavazos Boulevard barricaded due to water over the roadway.

Flash Flood, Kleberg

When
September 19, 8:45 AM CST to 9:45 AM CST
Where
Kleberg County, 0.92 mi SE of Kingsville to 0.68 mi WNW of (Nqi)nas Kingsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.510, -97.860

Tranquitas Creek flooded and overflowed 17th Street near the Lee Avenue intersection. 17th Street was barricaded near this intersection. The intersection of 14th Street and King Avenue was barricaded due to high water.

Flash Flood, Nueces

When
September 19, 9:00 AM CST to 10:30 AM CST
Where
Nueces County, 4.12 mi SW of Petronila to 3.37 mi SW of Petronila
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.630, -97.680

The swollen Petronila Creek generated 4 feet of water over County Road 18 between CR 73 and 73B.

Flash Flood, Nueces

When
September 19, 9:00 AM CST to 2:30 PM CST
Where
Nueces County, (Crp)corpus Christi to 1.93 mi S of (Crp)corpus Christi
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
27.770, -97.500

Widespread flooding occurred in the Las Colonias subdivision in Corpus Christi. 171 homes received damage from the flooding with 55 homes being considered major and 2 homes destroyed. Flood water depth in the homes ranged from 1/2 foot to 4 feet in this area. One hundred and twenty five residents in the subdivision were rescued and transported to an American Red Cross shelter.

Flash Flood, San Patricio

When
September 19, 10:00 AM CST to 3:00 PM CST
Where
San Patricio County, 5 mi N of Sinton to 5.13 mi ESE of Mathis
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
28.102, -97.520

Flooding across the entire county caused damage to roads and infrastructure. Flooding also damaged a hotel in Aransas Pass with 23 rooms receiving damage. A total of 78 homes were flooded in the cities of Sinton, Ingleside, and Aransas Pass. Sixteen residents in Sinton were evacuated from their homes during the flooding. 17 homes and 3 business were affected by flooding in Ingleside.

Flash Flood, Nueces

When
September 19, 10:20 AM CST to 11:40 AM CST
Where
Nueces County, 3.67 mi NNE of Chapman Ranch to 3.81 mi S of Cabaniss Naf
Cause
Heavy Rain
Reported by
Public
Coordinates
27.630, -97.450

Intersection of FM 2444 and Highway 286 north of Chapman Ranch under a foot of water.

Flash Flood, Nueces

When
September 19, 10:35 AM CST to 11:55 AM CST
Where
Nueces County, 0.86 mi E of Annaville to 1.46 mi SE of Annaville
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
27.848, -97.566

South bound Interstate 37 closed at Carbon Plant Road Underpass. Underpass flooded with cars stalled.

Flash Flood, Nueces

When
September 19, 10:35 AM CST to 11:55 AM CST
Where
Nueces County, 0.61 mi E of Lon Hill to 2.44 mi WSW of Lon Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.850, -97.640

County Road 69 between Robstown and Calallen had over a foot of water over the road.

Flash Flood, Kleberg

When
September 19, 10:45 AM CST to 10:55 AM CST
Where
Kleberg County, 3.29 mi WSW of (Nqi)nas Kingsville to 2.44 mi N of Ricardo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.476, -97.846

FM 1717 east of Highway 77 closed along the intersection with Escondido Creek.

Flash Flood, Nueces

When
September 19, 10:55 AM CST to 1:00 PM CST
Where
Nueces County, 1.62 mi SSE of Cabaniss Naf to 1.65 mi SSE of Cabaniss Naf
Cause
Heavy Rain
Reported by
Public
Coordinates
27.677, -97.424

Great Lakes Drive in the Lakes subdivision residential area on the south side of Corpus Christi completely covered with water.

Flash Flood, San Patricio

When
September 19, 11:05 AM CST to 1:05 PM CST
Where
San Patricio County, 3.66 mi W of Sinton Arpt to 2.25 mi ENE of West Sinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.030, -97.590

Highway 188 closed between Sinton and Interstate 37 with 2 feet of water over portions of the roadway.

Flash Flood, Aransas

When
September 19, 2:15 PM CST to 3:15 PM CST
Where
Aransas County, 1.38 mi N of Rockport to 1.89 mi NNW of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.040, -97.050

Roads flooded and impassible around the Rockport High School area. Some vehicles needed assistance getting out of the flooded roadways.

Flash Flood, San Patricio

When
September 19, 2:25 PM CST to 3:40 PM CST
Where
San Patricio County, 0.92 mi SE of Gregory to 2.32 mi W of Gregory
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.920, -97.290

Highway 181 and Highway 35 closed due to high water in Gregory. FM 1069 closed North of Ingleside due to water over the roadway.

Flash Flood, San Patricio

When
September 19, 2:25 PM CST to 3:40 PM CST
Where
San Patricio County, 2.8 mi WNW of Sodville to 2.71 mi SSW of Sinton Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.990, -97.510

FM 1944 and FM 631 to Highway 77 to the south of Sinton and east of Odem closed due to high water.

Flash Flood, Nueces

When
September 19, 3:09 PM CST to 4:00 PM CST
Where
Nueces County, 7 mi WNW of (Crp)corpus Christi to 0.85 mi SSW of Violet
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.809, -97.606

Frontage road along Highway 44 about 3 miles west of the Corpus Christi International Airport impassable due to high water. Some of the homes on the north side of the highway were flooded.

Flash Flood, Bee

When
September 19, 3:22 PM CST to 4:15 PM CST
Where
Bee County, 2.85 mi NNW of Beeville to 2.27 mi E of Orangedale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
28.437, -97.772

Street flooding in Beeville with some roads closed including Adams Street and Tyler Street. Average reports of 4 to 6 inches of water in some places.

Flash Flood, Refugio

When
September 19, 4:00 PM CST to 4:15 PM CST
Where
Refugio County, 20 mi E of Refugio to 7.71 mi SSW of Austwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.300, -96.951

Water over the roadways of FM 774 and Highway 35 along Artesian Creek.

Flash Flood, Refugio

When
September 19, 4:00 PM CST to 4:15 PM CST
Where
Refugio County, 2 mi S of Woodsboro to 0.93 mi SE of Woodsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.201, -97.330

FM 1360 closed southeast of Woodsboro due to flooding.

Flash Flood, Nueces

When
September 20, 6:30 AM CST to 7:15 AM CST
Where
Nueces County, 0.69 mi S of Cabaniss Naf to 0.92 mi SSW of Cabaniss Naf
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.690, -97.430

A 35 year old male drove around a barricade at Weber Road and the flooded Oso Creek. The vehicle was swept 50 yards downstream where he drowned.

Flash Flood, Nueces

When
September 20, 6:48 AM CST to 7:15 AM CST
Where
Nueces County, 0.24 mi S of Cabaniss Naf to 0.94 mi SW of Cabaniss Naf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.697, -97.430

Area around Weber Road and Yorktown intersection closed.

Flood, Aransas

When
September 20, 7:30 AM CST to 8:30 AM CST
Where
Aransas County, 5.51 mi WSW of Rockport to 6.21 mi WSW of Rockport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.979, -97.127

FM 1069 from State Highway 188 to Business 35 is closed due to high water.

Flood, Refugio

When
September 20, 7:30 AM CST to 9:30 AM CST
Where
Refugio County, 1.84 mi SE of Woodsboro to 2.75 mi NW of Bonnie View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.210, -97.310

High water closed FM 629 from FM 136 to FM 3037 southeast of Woodsboro.

Flood, Duval

When
September 20, 7:30 AM CST to 8:30 AM CST
Where
Duval County, 0.66 mi SE of San Diego to 0.91 mi NNE of San Diego
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.764, -98.242

Water over the road on State Highway 44 near San Diego.

Flood, San Patricio

When
September 20, 7:30 AM CST to 8:30 AM CST
Where
San Patricio County, 7.37 mi NE of Mathis to 9.88 mi NNE of Mathis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.160, -97.730

FM 796 closed due to high water from FM 888 to State Highway 359.

Flood, Nueces

When
September 20, 7:30 AM CST to 8:00 PM CST
Where
Nueces County, 4.27 mi S of (Crp)corpus Christi to 2.87 mi SSE of Cabaniss Naf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.709, -97.511

Several roads closed due to flood along Oso Creek. FM 43, FM 763, and FM 2444 closed at Oso Creek. Runoff from heavy rains flowed into Oso Creek which runs along the southwest edge of Corpus Christi. The gaging site on Oso Creek, located on FM 763 about 2 miles west of town, recorded a rapid rise up to 28 feet on Sunday before it stopped working. A post storm survey conducted by the National Weather Service and United States Geological Survey confirmed the creek crested at 30.62 feet around 805 AM Monday morning which beat the previous record of 29.37 feet set in August 1980 during Hurricane Allen.

Flood, Nueces

When
September 20, 7:30 AM CST to 4:00 PM CST
Where
Nueces County, 7 mi WNW of (Crp)corpus Christi to 1.33 mi SSE of Lon Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.809, -97.606

Road closed due to high water on FM 665 from FM 2292 to FM 763. The frontage road on US Highway 77 closed between County Roads 44 and 48.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Nueces2010-09-2035MaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261303, 261304, 261305, 261190, 261192, 261195, 264451, 264457, 261199, 261202, 261207, 261257, 261589, 261252, 261292, 261293, 261294, 261595, 261295, 261598, 261600, 261301, 261299, 261300, 261306, 261307, 261308, 261604, 261605.